Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2003, 12:55 PM CDT for Pecos County, Terrell County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 12:55 PM CDT (17:55 UTC)
- Expired
- Jun 11, 2003, 2:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
232
WUUS54 KMAF 111755
SVRMAF
TXC371-443-111900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1254 PM CDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST PECOS COUNTY IN SOUTHWEST TEXAS
NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 200 PM CDT
* AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER SOUTHERN PECOS COUNTY...OR ABOUT 15
MILES NORTH OF SANDERSON...MOVING EAST AT 15 MPH.
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3024 10248 3052 10248 3059 10230 3060 10198
3038 10195
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 AM CDT, 9 hours 25 minutes earlier.
Area forecast discussion, Jun 11, 3:30 AM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 AM CDT WED JUN 11 2003 WESTERLY FLOW ALOFT THROUGH THE SHORT TERM FORECAST CYCLE WILL MIX THE DRY LINE TO THE EXTREME EASTERN COUNTIES THROUGH FRIDAY DURING THE DAYTIME. WILL GO WITH 10 TO 20 POPS ACROSS THE EXTREME EAST AND OROGRAPHICALLY FAVORED SOUTHERN MOUNTAINS...BIG BEND IN THIS SCENARIO THROUGH FRIDAY. THE LEFT EXIT REGION OF THE SUBTROPICAL JET AND SHORTWAVE TROUGHS EMBEDDED IN THE WESTERLY FLOW SHOULD AID CONVECTION IN THESE AREAS. IN THE EXTENDED FORECAST A COOL FRONT/WIND SHIFT IS STILL SLATED TO PASS THROUGH THE REGION SATURDAY WITH THE BEST CONVERGENCE AND DYNAMICS PASSING TO THE NORTH AND EAST OF THE AREA. THE BEST CHANCE OF PRECIPITATION WITH THIS FRONTAL PASSAGE WILL PROBABLY BE IN THE EASTERN BASIN LATE SATURDAY AND SATURDAY NIGHT. IN THE EXTENDED FORECAST DECIDED TO CONFINE POPS TO THE OROGRAPHICALLY FAVORED TERRAIN...WEST OF THE PECOS RIVER...SUNDAY AND MONDAY WITH A FAIRLY STRONG RIDGE DEVELOPING OVER WEST TEXAS. TERRAIN AND INSTABILITY COULD IGNITE ISOLATED STORMS. KEPT TUESDAY DRY. MAF 095/068 097/067 097 12--- CNM 099/064 099/064 099 12--- MRF 087/055 089/057 089 12111 FST 098/069 099/071 099 12111 .MAF... TX...NONE. NM...NONE. 12
Hazardous weather outlook, Jun 11, 4:30 AM CDT, 8 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-112030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EVENING...BUT MAINLY ALONG AND EAST OF THE TRANS PECOS WHERE BETTER LOW LEVEL MOISTURE WILL RESIDE. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
| Jun 11, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 25 min |
| Jun 11, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| Jun 11, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 70 min |
| Jun 11, 5:25 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 35 min |
| Jun 11, 5:28 PM CDT | Tornado Warning | MAF | Terrell | 62 min |
| Jun 11, 6:28 PM CDT | Tornado Warning | MAF | Terrell | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.